Alabama, 2015Tornado and Damaging Winds in Alabama, April 19 to 20, 2015
April 19 to 20, 2015 · NWS HUN · 13 events in 7 counties and zones
A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into the central Tennessee Valley in north Alabama during the late night on the 19th and early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into the central Tennessee Valley in north Alabama during the late night on the 19th and early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds. As a result, numerous reports of minor to moderate wind damage were received as the line moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 11:13 PM CST, 40 minutes earlier.
Area forecast discussion, Apr 19, 11:13 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT MON APR 20 2015
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 908 PM CDT SUN APR 19 2015/
THIS AFTN SHRA/TSRA ARE WELL TO THE EAST OF THE CWA BUT THERE IS
ANOTHER ROUND OF STORMS THAT ARE ASSOCIATED WITH A CDFNT NOW OVER
SERN MO/CENTRAL AR. THESE STORMS WILL BEGIN TO AFFECT EXTREME NW AL
ARND MIDNIGHT. AS THE STORMS MOVE ACROSS THE CWA DURING THE EARLY
MRNG HOURS ON MONDAY THEY WILL BEGIN TO WEAKEN...ESPECIALLY EAST OF
I65. THE SHRA/TSRA ACTIVITY SHOULD TAPER OFF BY MONDAY MRNG AFTER
12Z. AS FOR SVR WX STILL NOT OUT OF THE WOODS WITH THE CHC OF
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NW AL. THE TORNADO
THREAT IS LOW BUT NOT ZERO. ALSO NEW NAM DATA COMING IN KEEP THE
HEAVIEST RAIN THREAT OVER NRN TN AND KY.
OTHERWISE CURRENT FCST LOOKS ON TRACK AND DID NOT MAKE ANY CHANGES.
007
&&
.AVIATION...
FOR 06Z TAFS...SFC LOW OVER THE OHIO VALLEY HAD A CDFNT EXTENDING
THRU SERN MO AND INTO NW LA. AHEAD OF THE CDFNT WAS A LINE OF SHRA/TSRA
THAT WILL MOVE THRU KMSL BETWEEN 08Z AND 10Z AND FROM 09Z TO 11Z AT
KHSV. THE CDFNT SHOULD BE THRU THE TAF SITES BY 15Z. OTHERWISE VFR
CONDITIONS THRU 09Z...BETWEEN 09Z AND 18Z MVFR CONDITIONS ARE
EXPECTED. AFTER 18Z VFR CONDITIONS FOR THE REMAINDER OF THE FCST
PERIOD.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 19, 8:39 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CDT SUN APR 19 2015
ALZ001>010-016-TNZ076-096-097-201100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
939 PM CDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO NORTHWEST ALABAMA AROUND MIDNIGHT AND THEN SPREAD ACROSS THE
REST OF THE AREA EARLY MONDAY MORNING. THE THUNDERSTORMS ARE EXPECTED
TO WEAKEN AFTER MIDNIGHT...HOWEVER DAMAGING WINDS AND LARGE HAIL WILL
STILL BE POSSIBLE...ESPECIALLY OVER NORTHWEST ALABAMA. THE TORNADO
THREAT IS LOW BUT NOT ZERO. THE THUNDERSTORM ACTIVITY WILL TAPER OFF
TOWARDS SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AS A REINFORCING COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION. THE COVERAGE OF STORMS WILL INCREASE
ONCE AGAIN ON FRIDAY NIGHT AND SATURDAY AS A STRONGER STORM SYSTEM
APPROACHES THE REGION FROM THE WEST.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT AND INTO EARLY MONDAY MORNING.
In the hours before
Local storm report, Apr 19, 6:08 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM NON-TSTM WND GST 3 W HUNTSVILLE 34.72N 86.64W
04/19/2015 M0.00 MPH MADISON AL TRAINED SPOTTER
WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
THE NSSTC BUILDING
0417 PM TSTM WND DMG 2 WSW HUNTSVILLE 34.72N 86.61W
04/19/2015 MADISON AL PUBLIC
TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE
0425 PM TSTM WND DMG 4 SE MOORES MILL 34.81N 86.47W
04/19/2015 MADISON AL PUBLIC
TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
CLAIR LANE IN MOORES MILL.
0429 PM TSTM WND DMG 3 NW HUNTSVILLE 34.76N 86.63W
04/19/2015 MADISON AL BROADCAST MEDIA
LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
HUNTSVILLE
0434 PM TSTM WND GST HUNTSVILLE 34.73N 86.59W
04/19/2015 E0.00 MPH MADISON AL BROADCAST MEDIA
40 TO 50 MPH WIND GUSTS IN JONES VALLEY
0439 PM TSTM WND DMG 2 ENE HUNTSVILLE 34.74N 86.56W
04/19/2015 MADISON AL PUBLIC
LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE
0510 PM HAIL SCOTTSBORO 34.67N 86.03W
04/19/2015 E1.00 INCH JACKSON AL PUBLIC
0513 PM HAIL SCOTTSBORO 34.67N 86.03W
04/19/2015 E1.25 INCH JACKSON AL PUBLIC
0524 PM HAIL 1 W SCOTTSBORO 34.67N 86.05W
04/19/2015 E0.75 INCH JACKSON AL AMATEUR RADIO
&&
SSLocal storm report, Apr 19, 6:21 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 2 WSW HUNTSVILLE 34.72N 86.61W
04/19/2015 MADISON AL PUBLIC
TREE DOWN ON POWERLINES AT 2205 11TH STREET IN HUNTSVILLE
0417 PM NON-TSTM WND GST 3 W HUNTSVILLE 34.72N 86.64W
04/19/2015 M0.00 MPH MADISON AL TRAINED SPOTTER
WIND GUST OF 52 MPH MEASURED BY NASA WEATHER STATION AT
THE NSSTC BUILDING
0425 PM TSTM WND DMG 4 SE MOORES MILL 34.81N 86.47W
04/19/2015 MADISON AL PUBLIC
TREE AND POWER LINES DOWN ON BELL FACTORY ROAD AND ST.
CLAIR LANE IN MOORES MILL.
0429 PM TSTM WND DMG 3 NW HUNTSVILLE 34.76N 86.63W
04/19/2015 MADISON AL BROADCAST MEDIA
LARGE TREE FELL ON A HOME AT 4519 SPARKMAN DR IN
HUNTSVILLE
0430 PM TSTM WND DMG HUNTSVILLE 34.73N 86.59W
04/19/2015 MADISON AL NWS EMPLOYEE
LARGE LIMB DOWN AT THE INTERSECTION OF BRADFORD AND
EXPLORER IN HUNTSVILLE
0434 PM TSTM WND GST HUNTSVILLE 34.73N 86.59W
04/19/2015 E0.00 MPH MADISON AL BROADCAST MEDIA
40 TO 50 MPH WIND GUSTS IN JONES VALLEY
0439 PM TSTM WND DMG 2 ENE HUNTSVILLE 34.74N 86.56W
04/19/2015 MADISON AL PUBLIC
LARGE LIMBS DOWN ON MELBOURNE AVE IN HUNTSVILLE
0510 PM HAIL SCOTTSBORO 34.67N 86.03W
04/19/2015 E1.00 INCH JACKSON AL PUBLIC
0513 PM HAIL SCOTTSBORO 34.67N 86.03W
04/19/2015 E1.25 INCH JACKSON AL PUBLIC
0524 PM HAIL 1 W SCOTTSBORO 34.67N 86.05W
04/19/2015 E0.75 INCH JACKSON AL AMATEUR RADIO
&&
SSSpecial weather statement, Apr 19, 11:14 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CDT MON APR 20 2015
ALZ001-002-200545-
LAUDERDALE AL-COLBERT AL-
1214 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1245 AM CDT...
AT 1213 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IUKA...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...
WATERLOO...WRIGHT...MALONE...ZIP CITY...MT HESTER AND OAKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3490 8809 3500 8788 3501 8772 3500 8770
3485 8759 3484 8760 3467 8812
TIME...MOT...LOC 0513Z 243DEG 44KT 3480 8808
SL.77Special weather statement, Apr 19, 11:20 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT MON APR 20 2015
ALZ001-200530-
LAUDERDALE AL-
1220 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 AM CDT...
AT 1220 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR NEAR J P COLEMAN STATE PARK...MOVING NORTHEAST AT
40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3501 8796 3500 8782 3490 8804 3491 8805
3490 8807 3489 8810 3490 8811 3500 8816
TIME...MOT...LOC 0520Z 242DEG 34KT 3497 8807
SL.77Special weather statement, Apr 19, 11:42 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 AM CDT MON APR 20 2015
ALZ003-200615-
FRANKLIN AL-
1242 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 115
AM CDT...
AT 1242 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR BELGREEN...OR 11 MILES EAST OF RED
BAY...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...BELGREEN...VINA...LITTLE
BEAR CREEK RESERVOIR...ATWOOD...DEMPSEY...ROCKWOOD AND CEDAR CREEK
RESERVOIR.
LAT...LON 3443 8816 3457 8784 3457 8767 3437 8763
3432 8813 3432 8817
TIME...MOT...LOC 0541Z 239DEG 49KT 3445 8794
70/DDThunderstorm Wind, Franklin
- When
- April 19, 11:53 PM CST to 11:54 PM CST
- Where
- Franklin County, 3 mi NNW of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.390, -87.720
A tree and several large branches were downed by thunderstorm winds near the vicinity of County roads 22, 20 and 63 in Franklin county, Alabama. Tin was also off of a garage in the area as well.
Thunderstorm Wind, Lawrence
- When
- April 20, 12:15 AM CST to 12:16 AM CST
- Where
- Lawrence County, 1 mi WNW of Hatton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.575, -87.436
A few large limbs were downed due to thunderstorm winds.
Thunderstorm Wind, Limestone
- When
- April 20, 12:25 AM CST to 12:37 AM CST
- Where
- Limestone County, 1.33 mi WSW of Wheeler Lake North to 4 mi NNE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -87.170
Several trees were downed by thunderstorm winds in the Lentzville, Alabama community, a tree was downed onto a roof on Blue Springs Drive and trees and power lines were downed on Davis and Beechwood road. A few trees were also downed in the Blackburn and Owens communities and along Easter Ferry road. In the Piney Chapel community, minor roof damage and several trees were downed on Loggins road. There was also major damage to a home from two large trees being downed onto the home. One shed was also destroyed by the thunderstorm winds.
Thunderstorm Wind, Limestone
- When
- April 20, 12:42 AM CST to 12:43 AM CST
- Where
- Limestone County, 3 mi SW of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.899, -86.867
A tree and a few power lines were downed by thunderstorm winds on Wooley Springs road in Limestone county, Alabama.
Tornado, Limestone
- When
- April 20, 12:45 AM CST to 12:46 AM CST
- Where
- Limestone County, 0.69 mi S of Pisgah
- Rating
- EF0
- Path length
- 0.76 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 34.870, -86.830
A small tornado touched down and produced tree damage to several trees along its path, including snapped and uprooted pine trees. One tree fell onto a home on Bridges road in Limestone county during the path of the tornado.
Thunderstorm Wind, Madison
- When
- April 20, 12:49 AM CST
- Where
- Madison County, 1 mi SW of Elkwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.970, -86.743
A tree was downed due to thunderstorm winds on Pulaski Pike, just east of Wall Triana Highway near Madison, Alabama.
Thunderstorm Wind, Madison
- When
- April 20, 1:01 AM CST to 1:05 AM CST
- Where
- Madison County, 1.7 mi E of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.730, -86.590
A few trees were downed by thunderstorm winds on Monroe, Nunley and Bobo Section roads, along Darlington road and along highway 53 and Dan Crutcher road.
Thunderstorm Wind, Cullman
- When
- April 20, 1:11 AM CST to 1:20 AM CST
- Where
- Cullman County, Jeppa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -86.550
A few trees were downed by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- April 20, 1:11 AM CST
- Where
- Madison County, 3 mi ENE of Elkwood to 0.57 mi E of Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.997, -86.681
Several trees and a few power lines were downed and a couple of buildings had some tin peeled back from their roofs due to thunderstorm winds.
Thunderstorm Wind, Madison
- When
- April 20, 1:11 AM CST
- Where
- Madison County, 0.57 mi E of Hazel Green
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.930, -86.570
A tree was downed by thunderstorm winds on U.S. Highway 231 and Steger road just south of Hazel Green, Alabama.
Thunderstorm Wind, Cullman
- When
- April 20, 1:20 AM CST
- Where
- Cullman County, 0.9 mi SE of Baileyton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -86.610
A few trees were downed by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- April 20, 1:52 AM CST
- Where
- Marshall County, Albertville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.270, -86.220
Two trees were downed due to thunderstorm winds.
Thunderstorm Wind, Dekalb
- When
- April 20, 2:02 AM CST
- Where
- Dekalb County, Geraldine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -86.000
A tree was downed onto a mobile home by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, April 19 to 20, 20151 death · $50,000 · 13 events
- Tornadoes in South Carolina, April 19, 20152 injured · $205,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, April 19, 2015$1.2 million · EF1 · 29 events
- Tornadoes and Damaging Winds in Florida, April 19 to 20, 2015$149,000 · EF1 · 52 events
- Tornadoes and Damaging Winds in Georgia, April 19 to 20, 20152 injured · $170,000 · EF1 · 23 events
- Tornado and Hail in Arkansas, April 19, 2015$50,000 · EF1 · 52 events
- Tornado in Georgia, April 19, 2015EF2 · 1 event
- Tornado and Hail in Georgia, April 19 to 20, 2015$102,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, April 19 to 20, 2015$177,000 · 1 in hail · 21 events
- Tornado and Hail in Louisiana, April 19 to 21, 2015$80,000 · EF1 · 8 events
- Hail in Texas, April 19, 2015$75,000 · 3.5 in hail · 31 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 2015$74,000 · 65 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569887, 569888, 569889, 569890, 569838, 571093, 571095, 571096, 571098, 571099, 571097, 571100, 571101.